Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


switched to Ratonavir/Saquinavir question
Feb 12, 1997

Dr. Gallant: I just read you answer to the February 7th question on switching to Ratonavir and Saquinavir. Now I am really confused. I took your suggestion and went on 400mg of Ratonavir and 400mg. of Saquinavir bid. I am really fatiqued and feel pretty bad. I read that Ratonavir increases Saquinavir up to 20,000% in absorption rate. I sent the imformation to my doctor and thought I might be overdosing. I got this imformation from critical path. Now you say we need to increase the Saquinavir even more. What is the optimum dosage on each of these two drugs, when used in combination? I want to take the right ammount, even though I feel like I am about to go into a Karen Ann Quinlin state of coma. Is there anything I can do to fight the fatique during waking hours?

Response from Dr. Gallant

You don't waste any time! Please remember that I'm not here to give "suggestions"-- those should come from your doctor. But since you've already changed your therapy, I'll just make a few comments on the ritonavir/saquinavir combination.

The usual dose of saquinavir is 600 mg three times daily. When combined with ritonavir the dose can be reduced to 400 mg twice daily, though 600 mg twice daily has also been studied and been found to be safe and effectve. Because nevirapine lowers saquinavir levels, I prefer to use the higher dose of saquinavir (600 mg twice daily) when I combine the three drugs (ritonavir, saquinavir, and nevirapine).

Since this three-drug combination hasn't been studied, I'm just basing the saquinavir dose on what we know about the nevirapine-saquinavir interaction and on what we know is safe. The dose increase may not be necessary, but it's more likely that your symptoms are due to ritonavir than saquinavir, anyway.

And to all my readers-- before you act on what you learn here (or anywhere else, for that matter), please talk it over with your doctor. Thanks!



Previous
Acceptable Fluids for Hydration w/Crix?
Next
to take, or not to take indinavir?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement